Yaz & Yasmin Recall
Mylan Generic Keppra Risks
Fosamax Long Term Risks
AlloDerm Hernia Recurrence
Fixodent Zinc Poisoning
CT Scan Complications
DePuy Hip Replacement
Drug Side Effects
CT Scan Complications and Radiation Lawsuits
On December 8, 2009, the FDA issued an update for the October 8, 2009 alert regarding CT brain perfusion scans and possible over radiation. The warning letter was issued to hospitals directed at CT facilities, emergency medicine doctors, radiologists, neurologists, neurosurgeons, radiologic technologists, medical physicists, and radiation safety officers.
The warning letter was titled: Safety Investigation of CT Brain Perfusion Scans
(Regarding medical device – multi-slice CT machines)
Here’s a summary: Referring to the previous communique which noted 206 patients who were overexposed to radiation at one facility, the update had identified at least 50 additional patients who experienced CT perfusion scan radiation overdoses involving more than one manufacturer of CT scanners.
The FDA has also received reports of possible excess exposures in other states. Some patients reported hair loss or skin redness following their scans. The FDA noted that if patient doses are higher than the expected level, but not high enough to produce obvious signs of radiation injury, the problem may go undetected and unreported, putting patients at increased risk for long-term radiation effects including cataracts.
In previous communication, FDA encouraged CT facilities to review their protocols and make sure that the values displayed on the control panel corresponded reasonably to the doses normally associated with the protocol.
On the basis of our investigation to date, FDA now recommends that facilities, radiologists, and technologists take the following actions:
Assess whether any of your patients received excess radiation during CT perfusion scans.
Review your radiation dosing protocols for all CT perfusion scans to ensure that the correct dosing is planned for each study.
Implement quality control procedures to ensure that dosing protocols are followed every time and the planned amount of radiation is administered.
Check the display panel before performing each scan to make sure the amount of radiation to be delivered is at the appropriate level for the individual patient.
If more than one study is performed on a patient during one imaging session, adjust the dose of radiation so it is appropriate for each study.
In addition, FDA has advised manufacturers to review their training for users, reassess information provided to healthcare facilities, and put into place new surveillance systems to identify problems quickly.
FDA is continuing to work with manufacturers, professional organizations, and state and local public health authorities to investigate the scope and causes of these excess exposures and their potential public health impact. As FDA obtains more information that better defines the problem, we will be better able to determine if there are more widespread risks. We will provide this information as it becomes available.
Reporting Problems to FDA:
Prompt reporting of adverse events can help FDA identify and better understand the risks associated with medical devices. If you suspect a problem with a CT device, we encourage you to file a voluntary report through MedWatch, the FDA Safety Information and Adverse Event Reporting Program.
Healthcare personnel employed by facilities that are subject to FDA’s user facility reporting requirements should follow the reporting procedures established by their facilities.
Device manufacturers must comply with the Medical Device Reporting (MDR) Regulations.
To help us learn as much as possible about the adverse events associated with CT overexposure and assess its public health impact, please include the following information in your reports, if available:
The protocol you were following during the event
The CT conditions of operation (i.e. technical parameters including kVp, mA, time per rotation, mAs, mode, etc.)
The dose-index values displayed (CTDIvol, DLP).
If you have questions about this communication, please contact the Division of Small Manufacturers, International and Consumer Assistance (DSMICA) at DSMICA@CDRH.FDA.GOV or 800-638-2041.
This document reflects FDA’s current analysis of available information, in keeping with our commitment to inform the public about ongoing safety reviews of medical devices. The nature, magnitude and possible public health impact of this situation are not yet clear.
Ask an Attorney
Contact our lawyers using the form for a free lawsuit consultation.
Dates you took this drug:
Describe the side effects caused by this drug:
© 2004-2010 All rights reserved. FDA Reports | FDA Adverse Event Reports – Pennsylvania Dangerous Drugs Lawyer.
Sponsored by Anapol Schwartz, with offices at 1710 Spruce Street, Philadelphia , PA 19103 | 1040 N. Kings Highway, Cherry Hill, NJ 08034 | 146 N. 6th Street, Reading, PA 1906 | 252 Boas Street, Harrisburg, PA 17101 | 89 12th Street, Wheeling, WV 26003 | (of Counsel) Clark Perdue & List & Co. LPA 471 E. Broad Street, Suite 1550, Columbus, OH 43215 | 8700 East Bonita Drive, Scottsdale, AZ 85255
FDA Reports Disclaimer: This website is dedicated to providing public information regarding drug side effects, pharmaceutical litigation, and other recalled drugs information. None of the information on this site is intended to be formal legal advice, nor the formation of a lawyer or attorney client relationship. This website is not intended to solicit clients outside the states of Pennsylvania, New Jersey, Ohio, West Virginia and Arizona.
Medical Disclaimer: This site is not designed to and does not provide medical advice, professional diagnosis, opinion, treatment or services or otherwise engage in the practice of medicine, to you or to any other individual. Please use this information to help in your conversation with your physician. This is general information and always seek the advice of your physician or other qualified health provider with any questions you may have egarding a medical condition. Never disregard or delay seeking professional medical advice or treatment because of content found on the Website.